Oklahoma, 2022

Excessive Heat in Oklahoma, July 9, 2022

July 9, 2022 · NWS SHV · 1 event in 1 county or zone

S. in early July led to excessively hot temperatures across all of the Four State Region on July 9th, with daytime temperatures climbing into the upper 90s to lower and middle 100s.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An intensifying upper level ridge spanning much of the Southern U.S. in early July led to excessively hot temperatures across all of the Four State Region on July 9th, with daytime temperatures climbing into the upper 90s to lower and middle 100s. When combined with the daytime humidity, oppressively hot conditions were observed as heat indices averaged between 110-115 degrees during the peak heating hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 9, 9:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 9, 9:52 AM CST, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1052 AM CDT Sat Jul 9 2022

...New UPDATE...

.UPDATE...
Issued at 1031 AM CDT Sat Jul 9 2022

Convection is already beginning to develop over Southwest Arkansas
ahead of an approaching cold front. It still appears thunderstorm
development will be quite isolated this morning, but should become
much more widespread to numerous in coverage during the afternoon
hours. Moderate instability combined with high cloud bases and
inverted-V soundings suggest the potential for at least a few
severe storms posing a threat for damaging winds.

Low-level moisture continues to pool across the area ahead of the
front. Temperatures already well into the 90s. As we warm into the
triple digits today, peak heat index values are still expected to
be 110 degrees F or greater across most of the area. Therefore,
the Excessive Heat Warning will remain unchanged for this
afternoon.

Overall, the forecast appears on track. The primary forecast
updates were to remove the mention of the old Heat Advisory, which
ended at 15z and was replaced by the Excessive Heat Warning.

CN

&&

.SHORT TERM...
(Saturday through Sunday)
Issued at 415 AM CDT Sat Jul 9 2022

The center of the upper ridge has retrograded back W into the
Cntrl and Srn Rockies this morning, although the Ern extent of the
ridge remains entrenched farther E over the Lower MS Valley. This
has come in response of a weak shortwave trough that continues to
slide SE from Srn KS into Cntrl MO NE to Lake MI. The early
morning sfc analysis indicates a weak sfc front that has drifted S
into Srn and Ern OK into NW and Nrn AR just S of the MO border,
which has been reinforced S by this weak shortwave trough.
Isolated to widely scattered convection remains ongoing this
morning near this frontal zone, with the lead convection S of the
front along an old outflow bndry having recently diminished over
extreme SE OK/Nrn sections of SW AR (from Nrn McCurtain County OK
E into Srn Polk County AR). This convection along the front should
also continue to wane as we move closer to daybreak as the weak
front moves away from this area higher in MLCape, as the front
moves into McCurtain County and adjacent sections of SW AR through
mid to late morning. While some AC may develop in VC of the front
as it slowly slips S to near the I-20 corridor of E TX/N LA by
afternoon, this should do little to impede heating, as we already
have a head start given that the 08Z obs remain in the upper 70s
to lower 80s, with the warmer urban locales again hard pressed to
fall much below 80 degrees, if at all by daybreak. Compressional
heating along the frontal zone is expected from late morning
through the afternoon, which will result in (near) record max
temps over much of the region. The short term progs have trended
towards slightly better mixing and lower dewpoints this afternoon
as well (compared to earlier runs), but heat indices will still
near or slightly exceed 110 degrees but remain sporadic over
portions of the area and thus, have made no changes to the
Excessive Heat Warning area.

Some relief may be in the offing though by mid to late afternoon,
as the CAMs and deterministic progs suggest that scattered
elevated convection will develop along/just S of the front in VC
of the weakness aloft during peak heating and instability. Have
expanded low chance pops this afternoon to include much of E TX/N
LA/Srn AR, with this convection continuing through much of the
evening over Lower E TX/N LA. Given the elevated nature of this
convection within the unstable air mass and higher PW air mass
characteristic of near 2" or better, locally gusty winds or even
isolated damaging winds are possible in the stronger storms before
they gradually diminish by mid to late evening.

The front is expected to remain stationary through much of the
overnight hours in VC of the I-20 corridor, before drifting back S
into Cntrl LA and Deep E TX through Sunday afternoon. No
significant change in air mass is expected in wake of this wind
shift, with above normal temps again expected areawide, with
triple digits a good bet over Lower E TX and possibly Wrn LA. Some
post-frontal cigs should help to deter the warmup to some extent
over SW AR/NE LA, resulting in "cooler" temps over these areas,
but limited mixing of dewpoints should again result in Heat
Advisory criteria being met over much of E TX/N LA/possibly
portions of Srn AR. Given this variability in temps, have held off
on the Heat Advisory and will deter to later shifts. Compressional
warming should again be an issue near the frontal sfc Sunday
afternoon over Deep E TX, with isolated convection again possible
by mid to late afternoon over Deep E TX E into Cntrl LA. Have
maintained slight chance pops over these areas, with the
convection exiting the area by sunset.

15

&&

.LONG TERM...
(Sunday Night through Saturday)
Issued at 415 AM CDT Sat Jul 9 2022

The large upper level high which has been responsible for the height
of the mercury in our thermometers will meander around the southern
ranges of the Intermountain West, morphing somewhat as it does, with
distinct closed highs forming before going their separate ways or
getting absorbed back into the ridge. Synoptic level mechanics
aside, the ridge will continue to roast regions to our west while
keeping above normal temperatures locked in through at least mid
week.

After numerous days on end of heat advisories or worse, it may well
feel like we've been running up that hill to get through this latest
heat wave, but some mild relief looks to be in store by the middle
of the coming week, or at the very least a tradeoff between the
proverbial fire and rain.

Monday and Tuesday afternoons will see slight chances of rainfall
nudge their way north into our southeasternmost parishes of north
central Louisiana, the result of diurnal heating and sea breeze type
convection. Being on the leading edge of the aforementioned high,
the ArkLaTex will be situated such that a trough axis will swing
southward across the Plains and into our neck of the woods on
Wednesday, bringing with it the summertime equivalent of a cold
front, which will serve to deliver our most substantial chances of
rainfall in the forecast period, as well as sweeping away the triple
digit temperatures through the end of the long term period.
Subsequent rounds of afternoon convection across the southern half
of the Four State Region look to occur on Thursday and Friday as
well.

Highs on Monday and Tuesday will very much echo the warmth of the
weekend, with triple digits across east Texas and spreading into
portions of northwest Louisiana. Wednesday will see mid to upper 90s
areawide, transitioning to low to mid 90s late in the week, the
result of said boundary, beginning to take a warming trend again
into next weekend. Lows will hold steady in the mid to upper 70s
early in the week, settling back in the low to mid 70s by late next
week.

/26/

&&

.AVIATION...
(12Z TAFS)
Issued at 635 AM CDT Sat Jul 9 2022

VFR conditions will continue through the 09/12Z TAF period. Aside
from some low AC cigs that have developed this morning across
portions of extreme NE TX/SW AR, SKC will continue through the
morning, although some of this AC will work its way S towards the
I-20 corridor of E TX/N LA by mid to late morning. A weak elevated cu
field should develop by early afternoon, before increasing in
earnest by mid and late afternoon as scattered convection develops
over the region after 20Z along and just S of a weak sfc front
that will drift S into the area. Have maintained VCTS for all
terminals for the mid and late afternoon, with LFK the last to see
this convection after 23Z, before it gradually diminishes by mid
to late evening. Locally gusty winds in excess of 35kts and
reduced vsbys are possible with this convection before it
diminishes. While convective debris will linger through much of
this evening, it should gradually thin overnight, with some
scattered cu possible just behind the front over SW AR/NE LA as
it settles to near the I-20 corridor. WSW winds 6-10kts today,
except strong and gusty in/near the convection during the mid and
late afternoon hours, will become Lt NNE or Lt/Vrb after 00Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 103  77  99  77 /  30  30   0   0
MLU 100  75  95  74 /  30  40  10   0
DEQ 101  73  97  72 /  10   0   0   0
TXK 103  76  97  75 /  20  10   0   0
ELD  99  74  94  71 /  30  20   0   0
TYR 105  77 102  78 /  30  20   0   0
GGG 104  77 100  76 /  30  30   0   0
LFK 104  78 104  77 /  20  30  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 7 PM CDT this evening for ARZ050-
     051-059>061-070>073.

LA...Excessive Heat Warning until 7 PM CDT this evening for
     LAZ001>006-010>014-017>022.

OK...Excessive Heat Warning until 7 PM CDT this evening for OKZ077.

TX...Excessive Heat Warning until 7 PM CDT this evening for TXZ096-
     097-108>112-124>126-136>138-149>153-165>167.

&&

SHORT TERM...09
LONG TERM....04
AVIATION...09
Hazardous weather outlook, Jul 9, 4:14 AM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
514 AM CDT Sat Jul 9 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
514 AM CDT Sat Jul 9 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

...HEAT ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
CDT THIS EVENING...

Hot and humid conditions will continue across the region today.
Afternoon temperatures will reach or exceed 100 degrees at most sites
across the Four State Region. Combined with high humidity, heat
indices will reach heat advisory and likely excessive heat warning
values of 105 to 115 degrees this afternoon. Some isolated to widely
scattered showers and thunderstorms will be possible late this
afternoon. A few storms may become severe, with isolated damaging
wind gusts being the primary concern.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot and humid conditions will continue through the middle of next
week. Afternoon temperatures will likely range from the mid 90s to
in excess of 100 degrees. Additional heat advisories will potentially
be necessary. Rain chances will continue through this weekend and
during the middle of next week, as frontal boundaries move into the
region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, McCurtain

When
July 9, 11:00 AM CST to 7:00 PM CST
Where
McCurtain forecast zone
Reported by
Mesonet
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048737.